Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: A Rayleigh-Ritz method for Navier-Stokes flow through curved ducts
Author: Harding, B.
Citation: Australia and New Zealand Industrial and Applied Mathematics (ANZIAM) Journal, 2019; 61(1):1-22
Publisher: Australian Mathematical Society; Cambridge University Press
Issue Date: 2019
ISSN: 1446-1811
Statement of
Brendan Harding
Abstract: We present a Rayleigh–Ritz method for the approximation of fluid flow in a curved duct, including the secondary cross-flow, which is well known to develop for nonzero Dean numbers. Having a straightforward method to estimate the cross-flow for ducts with a variety of cross-sectional shapes is important for many applications. One particular example is in microfluidics where curved ducts with low aspect ratio are common, and there is an increasing interest in nonrectangular duct shapes for the purpose of size-based cell separation. We describe functionals which are minimized by the axial flow velocity and cross-flow stream function which solve an expansion of the Navier–Stokes model of the flow. A Rayleigh–Ritz method is then obtained by computing the coefficients of an appropriate polynomial basis, taking into account the duct shape, such that the corresponding functionals are stationary. Whilst the method itself is quite general, we describe an implementation for a particular family of duct shapes in which the top and bottom walls are described by a polynomial with respect to the lateral coordinate. Solutions for a rectangular duct and two nonstandard duct shapes are examined in detail. A comparison with solutions obtained using a finite-element method demonstrates the rate of convergence with respect to the size of the basis. An implementation for circular cross-sections is also described, and results are found to be consistent with previous studies.
Keywords: Rayleigh–Ritz method; Navier–Stokes equations; curved microfluidic duct; Dean flow
Rights: © Australian Mathematical Society 2019
DOI: 10.1017/S1446181118000287
Grant ID:
Appears in Collections:Aurora harvest 4
Mathematical Sciences publications

Files in This Item:
File Description SizeFormat 
hdl_119535.pdfAccepted version3.88 MBAdobe PDFView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.